Virginia, 2006

Hail in Virginia, September 28, 2006

September 28, 2006 · NWS RNK · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 2:00 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 28, 2:00 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM...
EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND
EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS
30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF
50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH
WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS
IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE
COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD
COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO
ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH
CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE
LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE
SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT
WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE
PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING
TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY.

&&

.AVIATION...
...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PM/KK
Hazardous weather outlook, Sep 28, 3:52 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Local storm report, Sep 28, 2:58 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             MOUTH OF WILSON         36.58N 81.33W
09/28/2006  E0.75 INCH       GRAYSON            VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 3:08 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            NEAR INTERSECTION OF WILLIAMSON RD AND PLANTATION RD.

0406 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

0407 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

&&

BS
Local storm report, Sep 28, 3:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            WILLIAMSON RD.

&&

BS
Local storm report, Sep 28, 3:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CLOVERDALE              37.37N 79.92W
09/28/2006  E0.75 INCH       BOTETOURT          VA   PUBLIC

&&

BS
Local storm report, Sep 28, 3:14 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            HORSEMAN RD.

&&

BS
Local storm report, Sep 28, 3:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            PETERS CREEK AND MELROSE.

0359 PM     HAIL             ROANOKE                 37.28N 79.96W
09/28/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            NORTHWEST CITY, PENNY TO QUARTER SIZED HAIL, SHINGLES
            BLOWN OFF ROOF.

0347 PM     HAIL             NORTH WILKESBORO        36.17N 81.14W
09/28/2006  E0.75 INCH       WILKES             NC   PUBLIC

0422 PM     HAIL             FRIES                   36.72N 80.97W
09/28/2006  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

&&

BS

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carroll

When
September 28, 3:26 PM EST
Where
Carroll County, 10 mi W of Hillsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -80.817

Hail, Carroll

When
September 28, 3:30 PM EST
Where
Carroll County, 6 mi NW of Hillsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.830, -80.917

Hail, Carroll

When
September 28, 3:30 PM EST
Where
Carroll County, 6 mi NW of Hillsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.830, -80.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535131, 5534491, 5534492.